New Mexico, 2009

Damaging Wind in New Mexico, May 26, 2009

May 26, 2009 · NWS EPZ · 1 event in 1 county or zone

The atmosphere had dried out somewhat in the wake of an upper trough, but enough mid level moisture remained for the formation of high based thunderstorms and dry microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The atmosphere had dried out somewhat in the wake of an upper trough, but enough mid level moisture remained for the formation of high based thunderstorms and dry microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 26, 1:07 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, May 26, 1:07 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
207 PM MDT TUE MAY 26 2009

.SYNOPSIS...
DESPITE REDUCED MOISTURE LEVELS ACROSS THE BORDERLAND THERE
REMAINS ENOUGH RESIDUAL MOISTURE FOR SLIGHT CHANCES OF AFTERNOON
AND EVENING THUNDERSTORMS TO CONTINUE ACROSS THE LOWLANDS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA MOUNTAINS. A PUSH FROM THE EAST OVER THE NEXT FEW
DAYS WILL ALLOW FOR INCREASED LOW LEVEL MOISTURE TO FILTER INTO
THE REGION. DAYTIME HEATING AND A WEAK TROUGH ALOFT WILL HELP TO
DESTABILIZE THE ATMOSPHERE EACH AFTERNOON. THIS WILL RESULT IN
BETTER STORM CHANCES FOR THURSDAY...FRIDAY...AND SATURDAY WITH
MORE AREAL COVERAGE ACROSS THE REGION. FOR SUNDAY AND NEXT WEEK A
DEEP WESTERLY FLOW PATTERN RETURNS WITH WEAK HIGH PRESSURE ALOFT
TO DRY OUT THE REGION AGAIN AND LIMIT STORM CHANCES.

&&

.DISCUSSION...
RELATIVELY NON-DESCRIPT PATTERN OVER THE CWFA TODAY AND TOMORROW
AS WEAK TROUGH ALOFT SITS IN PLACE OVER THE SOUTHWEST DESERTS OF
THE U.S. AT THE SURFACE A WEAK LEE TROUGH TO OUR EAST IS KEEPING
LOW LEVEL FLOW WESTERLY AND THUS THE LOW LEVELS RELATIVELY DRY AS
COMPARED TO LATE LAST WEEK AND OVER THE WEEKEND. THIS LOW LEVEL
DRYING WILL LIMIT CONVECTION TODAY TO MOSTLY THE HIGH TERRAIN. NW
FLOW ALOFT WILL ALLOW SOME DRIFT OF THESE STORMS OVER THE LOWLAND
TO THE SE OF THE GILA HIGH COUNTRY AND THE SACS. MOST LOWLANDS
LOOK TO STAY DRY TONIGHT AS THE DAYTIME HEATING WILL FALL JUST SHORT
OF THE NECESSARY DESTABILIZATION. OF COURSE SOME OUTFLOW
BOUNDARIES COULD SPARK AN ISOLATED STORM...THUS ISOLATED POPS FOR
THE SOUTHERN LOWLANDS THIS EVENING.

TONIGHT AND CONTINUING THROUGH LATE SATURDAY A SERIES OF LOW LEVEL
EAST PUSHES MAKE THERE WAY INTO AND EVENTUALITY THOUGH THE CWFA
INTO AZ. THIS WILL BRING UP DEWPOINTS EACH DAY AND MOISTEN THE
BOUNDARY LAYER AND UP TO THE H6 LEVEL. PW LEVELS WILL INCREASE AT
LEAST 50 PERCENT FROM THE 1/2 LEVELS NOW OVER THE REGION. PROG
SOUNDINGS SHOW AREA WIDE UNSTABLE CONDITIONS EACH AFTERNOON AND
EVENING FROM THURSDAY AT LEAST THROUGH SATURDAY. HAVE INCHED POPS
UP A BIT...BUT THEY MIGHT NEED FURTHER ELEVATING OVER THE NEXT
PACKAGE OR SO. ALOFT SW FLOW AHEAD OF A STATIONARY PACIFIC TROUGH
LOOKS TO EJECT WEAK UPPER LEVEL IMPULSES OVER THE REGION. THESE
COMBINED WITH DAYTIME SURFACE HEATING AND UPGLIDE OVER TERRAIN
WILL LIKELY LIFT OUR POPS INTO THE SCATTERED CATEGORY FOR THUR-
FRI- AND SAT AFTERNOONS AND EVENING. COULD SEE NUMEROUS STORMS
OVER THE SACS THOSE DAYS.

FOR THE FORECAST PERIOD TEMPERATURES LOOK TO HOLD PRETTY STEADY
AND RIGHT NEAR NORMAL ON BOTH THE AFTERNOON MAXS AND MORNING MINS.

SUNDAY...THE WEST COAST LIFTS ACROSS THE REGION. DEEP SOUTHWEST
FLOW RETURNS TO THE REGION AND DRYING RESUMES. THIS WILL LIMIT OR
END POPS AND WARM TEMPERATURES FOR THE REST OF THE PERIOD.

&&

.AVIATION...VALID 270000Z-280000Z...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE
GILA REGION AND FROM SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS.
THE REST OF THE AREA WILL HAVE JUST ISOLATED THUNDERSTORMS. EXPECT
AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON.
MAINLY VFR THIS EVENING THROUGH WEDNESDAY AFTERNOON...BUT MVFR TO
IFR CONDITIONS ARE LIKELY NEAR ANY SHOWERS AND THUNDERSTORMS.

 &&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH OVER THE SOUTHERN ROCKIES...MOISTURE FLOWING
IN FROM THE EAST...AND DAYTIME HEATING...WILL ALLOW THE CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH
SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE GILA AND
SACRAMENTO MOUNTAINS. AFTERNOON TEMPERATURES NEAR TO SLIGHTLY ABOVE
NORMAL WITH MINIMUM RELATIVE HUMIDITY RANGING FROM THE MID TEENS TO
MID TWENTIES IN THE LOWLAND DESERTS...AND IN THE LOWER 30S IN THE
SACRAMENTO MOUNTAINS. DRIER AIR PUSHING IN FROM THE WEST SUNDAY WILL
REDUCE THE CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH THE FIRST
HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  86  60  87  62 /  10  10  10  20  20
SIERRA BLANCA TX        57  83  57  82  61 /  20  20  20  20  20
LAS CRUCES              58  85  58  86  59 /  10  20  20  20  20
ALAMOGORDO              56  83  55  81  57 /  20  30  30  20  20
CLOUDCROFT              39  64  39  64  41 /  20  30  30  30  20
TRUTH OR CONSEQUENCES   56  83  56  84  59 /  20  20  20  20  10
SILVER CITY             47  78  47  80  50 /  20  20  20  20  20
DEMING                  54  86  56  87  58 /  10  10  10  10  10
LORDSBURG               57  86  57  89  58 /  10  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/21  BIRD/PARK
Hazardous weather outlook, May 26, 4:45 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
545 AM MDT TUE MAY 26 2009

NMZ022>025-030>032-TXZ055-056-271145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
545 AM MDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS ARE POSSIBLE...ESPECIALLY FROM THE GILA
EAST INTO THE SACRAMENTO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SLIGHT CHANCE FOR
THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY WITH THE GREATEST
COVERAGE COMING ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The El Paso radar (KEPZ), 105 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luna

When
May 26, 4:14 PM MST
Where
Luna County, (Dmn)deming Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.250, -107.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172530.